Jump to content


Photo

Miralax And Overstimulation Of Entire Body


  • Please log in to reply
11 replies to this topic

#1 LindaJoy

LindaJoy

    Advanced Member

  • Members
  • PipPipPip
  • 690 posts

Posted 01 February 2010 - 03:18 PM

Hi, everyone,

Won't bore you with too many details. Severe constipation, doctor put me on Miralax every day. The more I take, the more overstimulated I feel. Took it today, almost immediately, bp went up, heartrate went up, felt shaky, feet and hands went cold yet sweaty, instant brain fog, just didn't feel good.

Not an allergic reaction (I have a great deal of experience with those), then within an hour, went to the bathroom. That seems a little soon. I'm not even taking much at all of this stuff, just enough to cover the bottom of the bottle's cap, which is nothing. I'm wondering if anyone else feels overly stimulated by Miralax or any other laxatives. I know my nerves are on edge right now since being in the hospital and having back to back scopes (anesthesia two days in a row), lots of pain meds which I can't do very well, ppi's which get on my nerves (literally), ups and downs with my steroids, etc.

Thanks in advance for sharing your experiences.

Linda

#2 Ericka

Ericka

    Advanced Member

  • Members
  • PipPipPip
  • 176 posts

Posted 01 February 2010 - 03:58 PM

I have some issues with muscle spasms and cramps, so I take magnesium... only occasionally, though, since only a third of the dose will cause me to have severe diarhea, which causes me to get dehydrated, which causes tachy and bp problems. I take not even half of the recommended dosage and it still does it to me. I haven't tried laxatives since my POTS got much worse, but I'm so afraid to try them, especially when just magnesium by itself causes such horrible symptoms.

#3 alicia

alicia

    Advanced Member

  • Members
  • PipPipPip
  • 855 posts

Posted 01 February 2010 - 05:15 PM

Linda, I had the same reaction you did + one of the worst headaches I've ever had. I mentioned that to my allergist & he told enlightened me on polyethylene glycol. He asked me, "why would I want to take anti freeze". I was shocked. You might want to do some research before taking anymore of it.

#4 Broken_Shell

Broken_Shell

    Advanced Member

  • Members
  • PipPipPip
  • 391 posts

Posted 01 February 2010 - 07:15 PM

Hi Linda,

Short answer - yes! Anything that gets my bowels moving over-stimulates my whole system and increases all of my symptoms - shaky, cold sweats, tremors, light-headedness, wooziness, headache, etc. I feel the best when I am constipated. With the Miralax - I took it for several years because I had a complete stop of my colon and was laxative dependent. I usually could only handle 1/6 to 1/2 of the suggested 17 gram dose.

~ Broken_Shell

#5 Erik

Erik

    Advanced Member

  • Members
  • PipPipPip
  • 697 posts

Posted 01 February 2010 - 07:42 PM

He asked me, "why would I want to take anti freeze".

Hmm, not sure but I'm wondering why he would want to give his car diarrhea? :)

#6 Poppet Kazutaka

Poppet Kazutaka

    Advanced Member

  • Members
  • PipPipPip
  • 183 posts

Posted 02 February 2010 - 09:30 AM

When I tried Miralax, back before the constipation turned into the other direction, I had to keep increasing caps. I was up to two and a half caps before I said "done" and I moved onto the blue box stuff, with the yellow gel cap? I can't ever remember the name...but that stuff was horrible. I had to take two of the highest dose to get it to work and THAT would make me feel like my whole body was being juiced just so I could go to the bathroom! I said NO MORE and looked for a natural laxitive.

BURDOCK ROOT. That is the best stuff. If I find there's a week gone by and I haven't gone (which hasn't been for a while since I have had my last surgery) I drink two cups of super hot tea, gulp it down real fast. The trick with this is it isn't a laxitive, it makes your intestines secrete goo to loosen the stool, not soften it. So it helps it come out, not turn it into water. So it doesn't take your water out to make you dehydrated. It also comes in pill form for a daily use. It was so gentle...

#7 Mack's Mom

Mack's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 3,162 posts

Posted 02 February 2010 - 10:03 AM

Hi Linda Joy-

I hate to have misinformation on the board, so I wanted to clarify. Miralax and antifreeze are not the same thing. Miralax is polyethylene glycol (PEG). Antifreeze in monoethylene glycol (MEG). It may not look like much, but there is a big difference. Antifreeze (MEG) is toxic and easily gets into your bloodstream if you drink it. Miralax is nontoxic and less than a half of a percent of Miralax (PEG) enters the blood stream.

I have found some information on the web where children with autism have become ill after taking Miralax. The theory is that these kids have "leaky guts" and too much of the chemical (albeit non-toxic) actually enters the blood stream. There have been other posts about this, but strangely enough autism is being linked to mastocytosis. I know you have MCAD. Thought that connection was weird.

Miralax has been a godsend for me and many others. I was regularly hospitalized with obstructions until taking high (40 grams) daily doses of Miralax. Miralax, along with Milk of Magnesia is considered to be among the safest long-term treatments for folks with severe & chronic constipation. (Many with autonomic dysfunctions suffer with this.)

I don't doubt what is happening to you & hope you are able to find another treatment that works. Sorry you are dealing with this too.

Julie

#8 Mack's Mom

Mack's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 3,162 posts

Posted 02 February 2010 - 10:05 AM

I had one other thought. Miralax WILL dehydrate you. It pulls all available water in the body to your gut to move things along. If you are already hypovolemic, that could be behind your increased symptoms.

#9 MightyMouse

MightyMouse

    Advanced Member

  • Admin
  • 5,377 posts

Posted 03 February 2010 - 04:36 PM

I don't take much of the miralax, but i do use it often and it's never given me any problems. I second the commentary that Polyethylene Glycol is completely different from antifreeze, as stated above. Please don't let the similarity in name confuse you--it's very different with regard to the chemical properties.

With PEG, you have to be certain to stay well hydrated or that can really mess you up symptom-wise.

#10 alicia

alicia

    Advanced Member

  • Members
  • PipPipPip
  • 855 posts

Posted 04 February 2010 - 08:54 AM

I'm no authority on anti freeze but if you Google "what is polyethylene glycol" you will find it is a petroleum derivative & used in AF. I hope the info is wrong because a lot of people swear by it for a laxative. The dr that told me that is an environmental allergist & no reason for him to give false info.

#11 MightyMouse

MightyMouse

    Advanced Member

  • Admin
  • 5,377 posts

Posted 04 February 2010 - 09:51 AM

Keep in mind that a derivative means that it's chemical components originally came from an organic source--for those who took organic chemistry, the base, as you know, is always going to be carbon, with various other atoms associated. Even a small change in the chemical makeup can drastically change safety of a chemical for humans--for example the difference between Ethyl (ethanol) and Methyl alcohol (methanol)... one is safely consumable in moderation and the other is a potent poison if inhaled or ingested. The only difference between these two chemicals is that ethanol has 2 more hydrogen atoms attached to it than methanol.

In the case of PEG, it's base is an "ether", in this case a "poly" ether, meaning multiple ether components:

"Ether is a class of organic compounds that contain an ether group ? an oxygen atom connected to two alkyl or aryl groups ? of general formula R?O?R.[1] A typical example is the solvent and anesthetic diethyl ether, commonly referred to simply as "ether" (CH3-CH2-O-CH2-CH3). Ethers are common in organic chemistry and pervasive in biochemistry, as they are common linkages in carbohydrates and lignin."
http://en.wikipedia.org/wiki/Ether

...and glycol belongs to the alcohol family of chemicals... and PEG is essentially an indigestible wax; your body cannot process it, so it's essentially passed through undigested. Less than 0.005 is absorbed which is an incredibly small amount. I works as a laxative b/c it tends to absorb water, which basically then adds some fluid to your bowels, helping to move things along. Because of this, your body may lose some fluid, and again, as stated a few times already, it can make you dehydrated if you don't take your normal POTsy precautions of eating enough salty stuff to counter any possible dehydration.

#12 LindaJoy

LindaJoy

    Advanced Member

  • Members
  • PipPipPip
  • 690 posts

Posted 06 February 2010 - 06:49 PM

Thanks, everyone, for sharing your experiences. Broken shell, I have to admit that I, too, feel my best when constipated. Otherwise, my guts are sore, I feel over stimulated, etc.

I quit taking the Miralax, upped my water intake and began walking again every day (hard to do with all this Ohio snow right now, but went over to the hospital--five minutes away and a public place--and walked the hallways), and I've been okay so far.

I do think my nervous system is very sensitive to stimulants, even small doses of laxative. I know my liver metabolizes really slowly, too, so maybe a build up of Miralax in my system?

Macks Mom, interesting about the leaky gut. I've thought for awhile now that I've probably got that, and maybe that's contributed to all of my food allergies.

I think I'll save the Miralax for only those times I really, really need it.

Thanks, again, everyone, for taking the time to share. I really appreciate it.

Linda